Agitation and delirium at the end of life: "We couldn't manage him"
Delirium is the most common neuropsychiatric complication experienced by patients with advanced illness, occurring in up to 85% of patients in the last weeks of life. Using the case of Mr L, a 59-year-old man with metastatic lung cancer who developed an agitated delirium in the last week of life, we review the evaluation and management of delirium near the end of life. Although some studies have identified agitation as a central feature of delirium in 13% to 46% of patients, other studies have found up to 80% of patients near the end of life develop a hypoactive, nonagitated delirium. Both the agitated (hyperactive) and nonagitated (hypoactive) forms of delirium are harbingers of impending death and are associated with increased morbidity in patients who are terminally ill, causing distress for patients, family members, and staff. Delirium is a sign of significant physiological disturbance, usually involving multiple causes, including infection, organ failure, and medication adverse effects. Often these causes of delirium are not reversible in the dying patient, and this influences the outcomes of its management. Delirium can also significantly interfere with the recognition and control of other physical and psychological symptoms, such as pain. Unfortunately, delirium is often misdiagnosed or unrecognized and thus inappropriately treated or untreated in terminally ill patients. To manage delirium in terminally ill patients, clinicians must be able to diagnose it accurately, undertake appropriate assessment of underlying causes, and understand the benefits and risks of the available pharmacological and nonpharmacological interventions.